Alert archive / Virginia / Flash Flood Watches in 2012
Flash Flood Watch 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at May 22, 2012, 3:27 AM EDT for 23 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It took effect at May 22, 2012, 12:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2012, 3:27 AM EDT (07:27 UTC)
- In effect from
- May 22, 2012, 12:00 PM EDT
- Expired
- May 22, 2012, 9:35 PM EDT
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 29 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
486 WGUS61 KRNK 220727 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 327 AM EDT TUE MAY 22 2012 ...NUMEROUS THUNDERSTORMS WITH HEAVY RAIN LIKELY THIS AFTERNOON AND EVENING... .A BROAD LOW PRESSURE SYSTEM DEVELOPING IN THE TENNESSEE VALLEY WILL MOVE INTO VIRGINIA BY WEDNESDAY MORNING. THIS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-221630- /O.NEW.KRNK.FF.A.0008.120522T1600Z-120523T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 327 AM EDT TUE MAY 22 2012 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA... VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN VIRGINIA...ALLEGHANY VA...BATH...BLAND... BOTETOURT...CARROLL...CRAIG...FLOYD...GILES...GRAYSON... MONTGOMERY...PULASKI...ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER... MONROE AND SUMMERS. * FROM NOON EDT TODAY THROUGH THIS EVENING * SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING. THE GROUND WAS ALREADY SATURATED FROM RAINFALL DURING THE PAST FEW DAYS. ANY ADDITIONAL HEAVY RAIN MAY CAUSE FLASH FLOODING...ESPECIALLY IF THE RAIN FALLS IN JUST AN HOUR OR TWO. * HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO QUICKLY RISE OUT OF THEIR BANKS. LOW WATER CROSSINGS AND ANY POOR DRAINAGE AREAS MAY ALSO FLOOD DUE TO HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
605 WGUS61 KRNK 221448 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1048 AM EDT TUE MAY 22 2012 ...NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN LIKELY THIS AFTERNOON AND EVENING... .A BROAD LOW PRESSURE SYSTEM DEVELOPING IN THE TENNESSEE VALLEY WILL MOVE INTO VIRGINIA BY WEDNESDAY MORNING. THIS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-222300- /O.CON.KRNK.FF.A.0008.120522T1600Z-120523T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 1048 AM EDT TUE MAY 22 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN VIRGINIA...ALLEGHANY VA...BATH...BLAND...BOTETOURT...CARROLL... CRAIG...FLOYD...GILES...GRAYSON...MONTGOMERY...PULASKI... ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS. * THROUGH THIS EVENING * SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING. THE GROUND WAS ALREADY SATURATED FROM RAINFALL DURING THE PAST FEW DAYS. ANY ADDITIONAL HEAVY RAIN MAY CAUSE FLASH FLOODING...ESPECIALLY IF RAINFALL RATES OF 2 INCHES PER HOUR OR MORE ARE REALIZED. * HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO QUICKLY RISE OUT OF THEIR BANKS. LOW WATER CROSSINGS AND ANY POOR DRAINAGE AREAS MAY ALSO FLOOD DUE TO HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
985 WGUS61 KRNK 221946 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT TUE MAY 22 2012 ...NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN LIKELY INTO THIS EVENING... .UPPER LEVEL LOW PRESSURE WILL PASS JUST SOUTH OF THE AREA OVERNIGHT INTO WEDNESDAY. THIS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THIS EVENING. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-230400- /O.CON.KRNK.FF.A.0008.000000T0000Z-120523T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 346 PM EDT TUE MAY 22 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN VIRGINIA...ALLEGHANY VA...BATH...BLAND...BOTETOURT...CARROLL... CRAIG...FLOYD...GILES...GRAYSON...MONTGOMERY...PULASKI... ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS. * UNTIL MIDNIGHT EDT TONIGHT * SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN ARE POSSIBLE INTO THIS EVENING. THE GROUND WAS ALREADY SATURATED FROM RAINFALL DURING THE PAST FEW DAYS. ANY ADDITIONAL HEAVY RAIN MAY CAUSE FLASH FLOODING...ESPECIALLY IF RAINFALL RATES OF 2 INCHES PER HOUR OR MORE ARE REALIZED. * HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO QUICKLY RISE OUT OF THEIR BANKS. LOW WATER CROSSINGS AND ANY POOR DRAINAGE AREAS MAY ALSO FLOOD DUE TO HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
980 WGUS61 KRNK 230135 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 935 PM EDT TUE MAY 22 2012 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-230245- /O.CAN.KRNK.FF.A.0008.000000T0000Z-120523T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 935 PM EDT TUE MAY 22 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA... VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE TAPERED OFF ACROSS THE WATCH AREA TONIGHT WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED OVERNIGHT. ANY THUNDERSTORM MAY CONTAIN BRIEF HEAVY RAIN BUT NOT ENOUGH TO CAUSE WIDESPREAD FLASH FLOODING. THUS THE WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 22, 1:57 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 22, 1:57 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 157 AM EDT TUE MAY 22 2012 .SYNOPSIS... A COLD FRONT SLOWLY PUSHES EAST ACROSS THE AREA TODAY...AND THEN TO THE COAST BY LATE WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS...WITH SOME POTENTIALLY BRINGING HEAVY RAIN...WILL BE POSSIBLE THROUGH THURSDAY. HIGH PRESSURE AND DRIER WEATHER WILL ARRIVE LATE IN THE WEEK. && .NEAR TERM /THROUGH TODAY/... AS OF 1250 AM EDT TUESDAY... EXPECT SHOWER/ISOLATED TSRA ACTIVITY TO CONTINUE ACROSS THE PIEDMONT AND MOUNTAINS THROUGH THE MORNING...BUT ANTICIPATE LESS INTENSITY. BEST INSTABILITY/HIGHER THETA-E IS KEEPING THIS CONVECTION GOING. ADJUSTMENTS TO KEEP HIGHER POPS IN THE EAST EARLY THEN TAPER TO SLIGHT CHANCE/LOW CHANCE REST OF THE MORNING. CURRENTLY...COLD FRONT IS LINED P FROM THE OHIO/WV BORDER SOUTHWEST INTO MID TENNESSEE. SOME FOG WILL BE AROUND THIS MORNING...HOWEVER WILL BE LESS WIDESPREAD DUE TO CLOUD COVER. TEMPERATURES SHOULD REBOUND INTO THE MID 70S TO NEAR 80 DEGREES FOR HIGHS ON TUESDAY. THE COLD FRONT WILL APPROACH THE APPALACHIAN MOUNTAINS...AND GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ANTICIPATED. A FEW OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...SO POPS WERE BUMPED UP TO LIKELY FOR MOST OF THE AREA...AND CATEGORICAL WITHIN THE NEW RIVER VALLEY. THE FLOW ALOFT WILL CONTINUE TO BE VERY WEAK...SO HYDRO ISSUES HAVE BEEN ADDED TO THE HWO FOR LATE IN THE DAY. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... AS OF 305 PM EDT MONDAY... AN UNSETTLED WEATHER PATTERN IS IN STORE FOR THE SHORT TERM PERIOD...AS A SHORTWAVE TROF DIGGING INTO MISSOURI THIS AFTERNOON IS FORECAST TO DEEPEN AND CUT OFF OVER OUR AREA BY WEDNESDAY...BEFORE LIFTING NORTHEAST THURSDAY. PRECIPITATION COVERAGE INCREASES WEDNESDAY AS THE UPPER LOW/COOL POOL MOVES OVER OUR AREA. WHILE CLOUD COVER SHOULD KEEP THE POTENTIAL FOR SEVERE WEATHER LOW...CONCERNED ABOUT LOCALIZED FLOODING WEDNESDAY CONSIDERING FORECAST CORFIDI VECTORS WILL BE LESS THAN 10 KTS...AND PWATS WILL BE AROUND 1.5 INCHES...WHICH IS JUST SHY OF 2 STANDARD DEVIATIONS ABV NORMAL. THEREFORE...WILL INTRODUCE A MENTION OF LOCALIZED FLOODING IN HWO. MODEL GUIDANCE SHOWS A BIG DISCREPANCY FOR HIGHS WEDNESDAY...WITH THE GFS MOS GUIDANCE 5-10 DEGREES WARMER THAN THE NAM MOS GUIDANCE. CONSIDERING FAIRLY STEEP LAPSE RATES...CLOUDS SHOULD BE WIDESPREAD...AND LEANED TOWARD THE COOLER NAM MOS FOR HIGHS WEDNESDAY. THE UPPER LOW/COOL POOL LIFTS NORTHEAST...BUT A VERY MOIST AIR MASS REMAINS IN PLACE...AND WEAK UPSLOPE FLOW WILL GENERATE MORE SHOWERS AND STORMS...WITH GREATEST COVERAGE IN THE ALLEGHANY HIGHLANDS CLOSER TO THE UPPER LOW. SHOWERS AND A FEW STORMS WILL AGAIN BE SLOW MOVING WITH CORFIDI VECTORS AGAIN LESS THAN 10 KTS. ONCE AGAIN LEANED TOWARD THE COOLER GUIDANCE VALUES WITH EXTENSIVE CLOUD COVER. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 305 PM EDT MONDAY... THE MEDIUM RANGE MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT BUILDING A STRONG UPPER RIDGE...FIRST OVER THE OHIO VALLEY...THEN ELONGATING INTO THE MID-ATLANTIC REGION SUNDAY INTO MONDAY. THIS WILL RESULT IN TEMPERATURES WELL ABOVE NORMAL AND LESS COVERAGE IN PRECIPITATION. ON FRIDAY...THE LINGERING UPPER LEVEL TROF FINALLY GETS PUSHED NORTHEAST BY A SHORTWAVE MOVING THROUGH THE GREAT LAKES. WITH A MOIST (GREATER THAN 1.5 PWATS) AND UNSTABLE AIR MASS IN PLACE AND WEAK LOW LEVEL CONVERGENCE AND THE SFC...WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE. THE COVERAGE OF SHOWERS AND STORMS SHOULD DIMINISH THROUGH THE HOLIDAY WEEKEND AS THE UPPER RIDGE BUILDS. HOWEVER...WEAK...BUT FAIRLY DEEP EAST/SOUTHEAST UPSLOPE LOW LEVEL FLOW MAY BE ABOVE TO OVERCOME WARMING MID LEVEL TEMPS/RISING HEIGHTS TO INITIATE ISOLATED TO WIDELY SCT STORMS ALONG THE BLUE RIDGE. LEARNED TOWARD THE WARMER MEX GUIDANCE FOR TEMPS THROUGH THE LONG TERM PERIOD...WITH FORECAST HIGHS NEARING RECORDS FOR BLF. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... AS OF 125 AM EDT TUESDAY... EXPECTING A VARYING IN CIGS/VSBYS THIS MORNING DUE TO INORDINATE AMOUNT OF SFC MOISTURE WITH RAINFALL FROM THE PAST EVENING. WILL STILL SEE SHOWERS CLOSER TO LYH/DAN AND BLF/LWB THIS MORNING. CONFIDENCE IS HIGHER THAN NORMAL THAT ALL TAF SITES WILL SEE SOME PERIOD OF SUB VFR CIG AND/OR VSBY THIS MORNING. THE POTENTIAL EXISTS FOR FOG TO BECOME LOCALLY DENSE AND/OR STRATUS TO DEVELOP BELOW 1KFT AND THIS IS ESPECIALLY LIKELY IN ALL BUT ROA/DAN. FRONTAL BOUNDARY WILL MOVE INTO THE MOUNTAINS BY MIDDAY TODAY WITH SHOWER AND STORM COVERAGE INCREASING. WILL SEE IMPROVING CIGS/VSBYS AFTER 14Z WITH MOST LOCATIONS HAVING VFR. WILL SEE COVERAGE OF SHRA AND STORMS AT ALL SITES THIS AFTERNOON BUT WILL LEAVE PREDOMINANT THUNDER OUT OF THE WEATHER AND GO WITH VCTS. AS WITH ANY STORMS...CIGS/VSBYS WILL DROP TO SUB VFR AT TIMES. THE UPPER TROUGH HANGING AROUND INTO WEDNESDAY WILL KEEP THE THREAT OF CONVECTION AROUND AT LEAST UNTIL THURSDAY. CIGS/VSBYS COULD NOSE DIVE AGAIN TUE NIGHT AND WED NIGHT WITH STRATUS OR FOG BARRING EXTENSIVE CLOUD COVER OR SHOWERS. BY FRIDAY INTO SATURDAY...MOST AREAS WILL SEE VFR WEATHER WILL CHANCE OF CONVECTION MAINLY CONFINED TO ISOLATED COVERAGE. FOG WILL STILL BE AN ISSUE AT TIMES LATE AT NIGHT ESPECIALLY IN THE VALLEYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PW/WP NEAR TERM...PW/WP SHORT TERM...PH LONG TERM...PH AVIATION...WP
Hazardous weather outlook, May 22, 12:56 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1256 AM EDT TUE MAY 22 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230500- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1256 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TUESDAY...AND ESPECIALLY WEDNESDAY. THESE SHOWERS AND STORMS WILL BE SLOW MOVING AND COULD BRING LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 11:46 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT MON MAY 21 2012
VAZ035-220445-
AMHERST VA-
1146 PM EDT MON MAY 21 2012
...STRONG THUNDERSTORMS WILL AFFECT AMHERST COUNTY...
AT 1143 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FORKS OF
BUFFALO TO 5 MILES WEST OF AMHERST TO 7 MILES NORTH OF LYNCHBURG
CITY...MOVING EAST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR FALCONERVILLE AROUND 1210 AM...AMHERST
AROUND 1240 AM AND CLIFFORD AROUND 1245 AM.
LAT...LON 3753 7890 3751 7891 3750 7894 3749 7894
3743 7902 3743 7904 3742 7905 3743 7915
3748 7920 3761 7920 3775 7929 3770 7899
3756 7890 3754 7886
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, City of Roanoke | 59 min |
| May 21, 9:06 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 39 min |
| May 21, 10:42 PM EDT | Areal Flood Advisory | RNK | Amherst, Bath, Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| May 21, 11:46 PM EDT | Special Weather Statement | RNK | Amherst | 59 min |
| May 22, 3:32 PM EDT | Special Weather Statement | RNK | Rockbridge | 58 min |
| May 22, 3:39 PM EDT | Special Weather Statement | RNK | Giles | 66 min |
| May 22, 3:54 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 66 min |
| May 22, 4:22 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 53 min |
| May 22, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 63 min |
| May 22, 5:18 PM EDT | Special Weather Statement | RNK | Floyd | 42 min |
| May 22, 5:34 PM EDT | Special Weather Statement | RNK | Bedford | 41 min |
| May 22, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, City of Lynchburg | 44 min |
| May 22, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 60 min |
| May 22, 6:38 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, City of Lynchburg | 52 min |
| May 22, 7:18 PM EDT | Special Weather Statement | RNK | City of Danville | 57 min |
| May 22, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 36 min |
| May 22, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 40 min |
| May 22, 6:55 PM EDT | Special Weather Statement | RNK | Caswell | 50 min |
| May 22, 7:11 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 64 min |
| May 22, 1:28 PM EDT | Special Weather Statement | RNK | Summers | 47 min |
| May 22, 3:10 PM EDT | Special Weather Statement | RNK | Monroe | 65 min |
| May 22, 3:50 PM EDT | Special Weather Statement | RNK | Mercer | 55 min |
| May 22, 4:33 PM EDT | Areal Flood Advisory | RNK | Mercer | 117 min |
| May 22, 4:51 PM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
Nearby
Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Flash Flood Watches in West Virginia, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.